Many children with OCD suffer some difficulty with school, and effective treatment of any kind often results in improved school performance. However, medication side effects can also lead to problems. Some children experience sedation (sleepiness) while taking anti-OCD medication. Children who are very sleepy obviously do not learn well. Sometimes sleepiness is a temporary side effect, appearing shortly after an anti-OCD medication has been started and slowly diminishing over time as the child adjusts to the medication. If sleepiness persists, the medication dose may need to be adjusted or an alternative medication considered.
Some children experience restlessness or irritability as a side effect of anti-OCD medication. This side effect can result in the child being disruptive in class, although it usually does not interfere with the child�s ability to learn. If a teacher suspects that a medication side effect may be causing problems in school, the doctor who prescribed the medication should be notified.